Alert archive / Mississippi / Tornado Warnings in 2023

Tornado Warning 68, NWS Memphis, TN

June 11, 2023Itawamba County, Monroe County, Mississippi

NWS Memphis, TN issued this tornado warning at Jun 11, 2023, 8:44 PM CDT for Itawamba County, Monroe County, Mississippi. It was in force for 10 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2023, 8:44 PM CDT (01:44 UTC)
Expired
Jun 11, 2023, 8:54 PM CDT
In force
10 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Itawamba County, MS, Monroe County, MS

The radar

The Columbus AFB radar (KGWX), 14 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 8:45 PM CDTTSTM WND DMG3 Sw New Salem, MSRoof taken off of boathouse. A few tree branches were snapped. Estimated wind speed of 65 mph.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 2:47 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.7 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2023-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2168 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2023-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2168 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1466 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.5
Supercell composite
5.6

Open this sounding in Storm Lab

The text

As transmitted.

477 
WFUS54 KMEG 120144
TORMEG
MSC057-095-120215-
/O.NEW.KMEG.TO.W.0068.230612T0144Z-230612T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
844 PM CDT Sun Jun 11 2023

The National Weather Service in Memphis has issued a

* Tornado Warning for...
  Southeastern Itawamba County in northeastern Mississippi...
  Northeastern Monroe County in northeastern Mississippi...

* Until 915 PM CDT.
    
* At 844 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near New Salem, or 9 miles south of Fulton, moving
  southeast at 40 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Smithville, New Salem, Gattman, Sipsey Fork, Cardsville, Turon,
  Tilden, Splunge, Jacinto and Parham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3389 8823 3388 8823 3409 8852 3423 8839
      3413 8820
TIME...MOT...LOC 0144Z 307DEG 33KT 3412 8839 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

SWB
1 follow-up statement
667 
WWUS54 KMEG 120154
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
854 PM CDT Sun Jun 11 2023

MSC057-095-120203-
/O.CAN.KMEG.TO.W.0068.000000T0000Z-230612T0215Z/
Itawamba MS-Monroe MS-
854 PM CDT Sun Jun 11 2023

...THE TORNADO WARNING FOR SOUTHEASTERN ITAWAMBA AND NORTHEASTERN
MONROE COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern Mississippi.

LAT...LON 3389 8823 3388 8823 3409 8852 3423 8839
      3413 8820
TIME...MOT...LOC 0152Z 307DEG 33KT 3406 8830 

$$

SWB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Jun 11, 6:47 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jun 11, 6:47 PM CDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
647 PM CDT Sun Jun 11 2023

...New AVIATION...

.SYNOPSIS...
Issued at 257 PM CDT Sun Jun 11 2023

An unsettled pattern will continue across the Midsouth for the
upcoming work week but cooler temperatures will be a welcomed
change for the first half of the week. Monday should be mostly dry
with high temperatures in the upper 70s to low 80s. However,
showers and thunderstorms are expected each day Tuesday into next
weekend. Temperatures will trend a few degrees warmer each day
with 90s returning area wide by Saturday.

30/Sirmon

&&

.DISCUSSION...(This evening through next Saturday) Issued at 257
PM CDT Sun Jun 11 2023

Showers and thunderstorms are developing rapidly across the
region. An Enhanced Risk of severe thunderstorms exists for
nearly all of the Mid South as a cold front moves through the
region this afternoon and evening. A severe thunderstorm watch has
been issued for all of the Midsouth through 10 pm tonight
although portions of the watch will likely be cancelled after
storms move through and stabilize a given region. Area upper air
soundings show sufficient dry air aloft to result in an enhanced
risk for both large hail and damaging wind, with the greater
threat evolving into damaging wind later this evening. 25-35kt
0-3km shear should be sufficient to maintain healthy updrafts in
storm clusters, but likely too little to result in any significant
tornado threat. Hail and damaging wind will be the main threats
from any severe thunderstorms, but frequent lightning and heavy
rainfall will pose a threat to any outdoor events, even from sub-
severe thunderstorms.

Transient high pressure will build in behind the cold front later
tonight resulting in mostly dry conditions Monday. However, zonal
to weak northwest flow will return Tuesday. Several impulses will
traverse the mean flow Tuesday through Saturday resulting in
multiple rounds of showers and thunderstorms. At this time there
is no indication that widespread severe storms are likely. Heavy
rainfall over several days could develop into a flooding threat.
Temperatures tomorrow should be seasonably pleasant, featuring
highs in the middle 70s to low 80s. We should see our coolest
temperatures of the forecast period Tuesday morning when areas
near the Tennessee River may dip as low as the middle 50s. Expect
high temperatures to trend a few degrees warmer each day with 90s
returning area wide by Saturday.

30/Sirmon

&&

.AVIATION...
(00Z TAFS)
Issued at 643 PM CDT Sun Jun 11 2023

For the next few hours, intermittent TSRA may impact all sites
except JBR where the front has already cleared. This may result in
temporary reductions in visibilities and gusty winds up to 30 kts.
After these isolated cells clear the area, guidance is hinting at
a period of MVFR ceilings overnight. Most models place a 1500 ft
AGL deck across the area starting shortly after midnight and
finally improving back to VFR around sunrise through the rest of
the period. Post-FROPA overnight, winds are also expected to
shift to the north around 6-9 kts. Opted not to include any precip
mention at the end of the extended MEM TAF; models suggest a wave
of rain coming in around midnight tomorrow night.

CAD

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...JDS
AVIATION...CAD

In the hours before

Local storm report, Jun 11, 7:50 PM CDT, 54 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
750 PM CDT Sun Jun 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     Hail             3 SSW New Albany        34.45N 89.03W
06/11/2023  E1.50 inch       Union              MS   Broadcast Media

            Ping pong size hail fell near New Albany.

&&
Local storm report, Jun 11, 7:59 PM CDT, 45 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
759 PM CDT Sun Jun 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     Tstm Wnd Dmg     1 NW Independence       34.71N 89.81W
06/11/2023                   Tate               MS   Trained Spotter

            Trees down in the Independence area. Trees
            down across Sycamore Road and Highway 305 at
            Independence Road.

&&
Local storm report, Jun 11, 8:03 PM CDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
803 PM CDT Sun Jun 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 PM     Hail             4 NNW Ecru              34.41N 89.04W
06/11/2023  E1.00 inch       Union              MS   Broadcast Media

            Quarter size hail fell in Ingomar.

&&
Local storm report, Jun 11, 8:09 PM CDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
809 PM CDT Sun Jun 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     Hail             Tunica                  34.69N 90.38W
06/11/2023  E1.00 inch       Tunica             MS   Emergency Mngr

            Quarter size hail reported on Highway 61 in
            Tunica.

&&
Local storm report, Jun 11, 8:15 PM CDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
815 PM CDT Sun Jun 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     Hail             4 W Denmark             34.33N 89.43W
06/11/2023  E1.00 inch       Lafayette          MS   Trained Spotter

            Quarter size hail fell in the Lakes
            subdivision near Oxford.

&&
Local storm report, Jun 11, 8:30 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
830 PM CDT Sun Jun 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     Tstm Wnd Dmg     Marked Tree             35.53N 90.42W
06/11/2023                   Poinsett           AR   Trained Spotter

            Corrects previous tstm wnd dmg report from
            Marked Tree. Trees and powerlines down in
            Marked Tree. Several trees down in the
            cemetery. Damage to Central Baptist Church.

&&

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:02 PM CDTSevere Thunderstorm WarningMEGCalhoun, Lafayette, Pontotoc43 min
Jun 11, 7:11 PM CDTSevere Thunderstorm WarningMEGCalhoun, Lafayette, Panola, Yalobusha49 min
Jun 11, 7:13 PM CDTSevere Thunderstorm WarningMEGDeSoto, Marshall, Tate, Tunica47 min
Jun 11, 7:18 PM CDTSevere Thunderstorm WarningMEGBenton, Lafayette, Marshall, Tate27 min
Jun 11, 7:19 PM CDTSevere Thunderstorm WarningMEGTunica41 min
Jun 11, 7:22 PM CDTSevere Thunderstorm WarningMEGLee, Pontotoc, Union53 min
Jun 11, 7:28 PM CDTSevere Thunderstorm WarningMEGTishomingo24 min
Jun 11, 7:33 PM CDTSevere Thunderstorm WarningMEGLafayette, Marshall, Tate27 min
Jun 11, 7:47 PM CDTSevere Thunderstorm Warning Considerable damage threatMEGDeSoto, Panola, Tate, Tunica43 min
Jun 11, 7:49 PM CDTSevere Thunderstorm WarningMEGChickasaw, Lafayette, Lee, Pontotoc41 min
Jun 11, 7:54 PM CDTSevere Thunderstorm WarningMEGBenton, Lafayette, Marshall, Pontotoc, Union36 min
Jun 11, 8:02 PM CDTSevere Thunderstorm WarningMEGCalhoun, Chickasaw, Lafayette, Pontotoc43 min
Jun 11, 8:09 PM CDTSevere Thunderstorm WarningMEGItawamba, Lee, Monroe, Pontotoc, Prentiss, Union51 min
Jun 11, 8:35 PM CDTSevere Thunderstorm WarningMEGChickasaw, Itawamba, Lee, Monroe40 min
Jun 11, 8:36 PM CDTSevere Thunderstorm WarningMEGCoahoma24 min
Jun 11, 8:37 PM CDTSevere Thunderstorm WarningMEGCalhoun, Chickasaw, Pontotoc53 min
Jun 11, 9:08 PM CDTSevere Thunderstorm WarningMEGCalhoun, Chickasaw, Lafayette, Lee, Pontotoc, Yalobusha52 min
Jun 11, 9:11 PM CDTSevere Thunderstorm WarningMEGChickasaw, Itawamba, Lee, Monroe34 min
Jun 11, 9:44 PM CDTSevere Thunderstorm WarningMEGCalhoun, Chickasaw, Monroe, Pontotoc46 min

Nearby

Tornado Warnings in Mississippi, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.